The manufacturer of basiliximab (Simulect®), has informed health care providers of 17 cases of severe acute hypersensitivity reactions, including anaphylaxis, occurring in patients following the administration of basiliximab. The onset of reactions occurred within 24 hours following initial exposure and/or following re-exposure.
Labelling recommends that medications for the treatment of severe hypersensitivity reactions, including anaphylaxis, are available for immediate use and that the second dose of basiliximab is withheld if a hypersensitivity reaction occurs. The labelling for basiliximab has been revised to reflect this new information.
Healthcare professionals are urged to report all serious adverse events suspected to be associated with the use of basiliximab to the manufacturer or the relevant authority.
Reference: Letter to Health Care Providers, Novartis, 6 October 2000. http://www.fda.gov/medwatch/safety/2000/simule.htm